The Explosion of a New Designer Drug, Flakka: Implications for Practice

Research output: Contribution to journalArticle

Abstract

There are many challenges facing healthcare professionals. One such challenge is the continuous introduction of new synthetic drugs. Synthetic drugs pose many difficulties to providers, including identification of the drug ingested, management of symptoms, ensuring safety of the patient and his or her environment, and continual monitoring after the initial symptoms, because synthetic cathinones have many long-Term effects on an individual. One such synthetic drug, flakka, is a potent second-generation synthetic cathinone. Because flakka inhibits the reuptake of norepinephrine and dopamine, which are involved in one's perception of pleasure, it causes inflated feelings and also causes signs and symptoms of psychosis. Flakka also induces various exaggerated symptoms, such as feelings of incredible strength, disorientation, aggression, and altered thought processes, and also can cause hyperthermia, coma, and death. Healthcare professionals need to understand the nature of flakka ingestion, the various symptoms a user may exhibit, and the long-Term symptoms a person may have once the acute recovery phase has ended. Once the initial phase of ingestion is over and the patient is medically stabilized, the patient may experience signs and symptoms of psychosis or other psychiatric disorders. It is paramount that healthcare professionals are able to recognize the signs and symptoms of flakka ingestion, know the steps to take to ensure safety of the patient and those around him or her, and also know how to facilitate the patient's recovery.

Original languageEnglish (US)
Pages (from-to)255-259
Number of pages5
JournalJournal of Addictions Nursing
Volume29
Issue number4
DOIs
StatePublished - Oct 1 2018

Fingerprint

Designer Drugs
Explosions
Signs and Symptoms
Eating
Patient Safety
Delivery of Health Care
Pharmaceutical Preparations
Psychotic Disorders
Emotions
Confusion
Pleasure
Coma
Aggression
Psychiatry
Dopamine
Norepinephrine
Fever

Keywords

  • flakka
  • implications for practice
  • synthetic cathinones

ASJC Scopus subject areas

  • Phychiatric Mental Health
  • Psychiatry and Mental health

Cite this

The Explosion of a New Designer Drug, Flakka : Implications for Practice. / Salani, Deborah; Albuja, Laura D.; Zdanowicz, Martin.

In: Journal of Addictions Nursing, Vol. 29, No. 4, 01.10.2018, p. 255-259.

Research output: Contribution to journalArticle

@article{60f1f25e2f6a487181686df672298d54,
title = "The Explosion of a New Designer Drug, Flakka: Implications for Practice",
abstract = "There are many challenges facing healthcare professionals. One such challenge is the continuous introduction of new synthetic drugs. Synthetic drugs pose many difficulties to providers, including identification of the drug ingested, management of symptoms, ensuring safety of the patient and his or her environment, and continual monitoring after the initial symptoms, because synthetic cathinones have many long-Term effects on an individual. One such synthetic drug, flakka, is a potent second-generation synthetic cathinone. Because flakka inhibits the reuptake of norepinephrine and dopamine, which are involved in one's perception of pleasure, it causes inflated feelings and also causes signs and symptoms of psychosis. Flakka also induces various exaggerated symptoms, such as feelings of incredible strength, disorientation, aggression, and altered thought processes, and also can cause hyperthermia, coma, and death. Healthcare professionals need to understand the nature of flakka ingestion, the various symptoms a user may exhibit, and the long-Term symptoms a person may have once the acute recovery phase has ended. Once the initial phase of ingestion is over and the patient is medically stabilized, the patient may experience signs and symptoms of psychosis or other psychiatric disorders. It is paramount that healthcare professionals are able to recognize the signs and symptoms of flakka ingestion, know the steps to take to ensure safety of the patient and those around him or her, and also know how to facilitate the patient's recovery.",
keywords = "flakka, implications for practice, synthetic cathinones",
author = "Deborah Salani and Albuja, {Laura D.} and Martin Zdanowicz",
year = "2018",
month = "10",
day = "1",
doi = "10.1097/JAN.0000000000000252",
language = "English (US)",
volume = "29",
pages = "255--259",
journal = "Journal of Addictions Nursing",
issn = "1088-4602",
publisher = "Informa Healthcare",
number = "4",

}

TY - JOUR

T1 - The Explosion of a New Designer Drug, Flakka

T2 - Implications for Practice

AU - Salani, Deborah

AU - Albuja, Laura D.

AU - Zdanowicz, Martin

PY - 2018/10/1

Y1 - 2018/10/1

N2 - There are many challenges facing healthcare professionals. One such challenge is the continuous introduction of new synthetic drugs. Synthetic drugs pose many difficulties to providers, including identification of the drug ingested, management of symptoms, ensuring safety of the patient and his or her environment, and continual monitoring after the initial symptoms, because synthetic cathinones have many long-Term effects on an individual. One such synthetic drug, flakka, is a potent second-generation synthetic cathinone. Because flakka inhibits the reuptake of norepinephrine and dopamine, which are involved in one's perception of pleasure, it causes inflated feelings and also causes signs and symptoms of psychosis. Flakka also induces various exaggerated symptoms, such as feelings of incredible strength, disorientation, aggression, and altered thought processes, and also can cause hyperthermia, coma, and death. Healthcare professionals need to understand the nature of flakka ingestion, the various symptoms a user may exhibit, and the long-Term symptoms a person may have once the acute recovery phase has ended. Once the initial phase of ingestion is over and the patient is medically stabilized, the patient may experience signs and symptoms of psychosis or other psychiatric disorders. It is paramount that healthcare professionals are able to recognize the signs and symptoms of flakka ingestion, know the steps to take to ensure safety of the patient and those around him or her, and also know how to facilitate the patient's recovery.

AB - There are many challenges facing healthcare professionals. One such challenge is the continuous introduction of new synthetic drugs. Synthetic drugs pose many difficulties to providers, including identification of the drug ingested, management of symptoms, ensuring safety of the patient and his or her environment, and continual monitoring after the initial symptoms, because synthetic cathinones have many long-Term effects on an individual. One such synthetic drug, flakka, is a potent second-generation synthetic cathinone. Because flakka inhibits the reuptake of norepinephrine and dopamine, which are involved in one's perception of pleasure, it causes inflated feelings and also causes signs and symptoms of psychosis. Flakka also induces various exaggerated symptoms, such as feelings of incredible strength, disorientation, aggression, and altered thought processes, and also can cause hyperthermia, coma, and death. Healthcare professionals need to understand the nature of flakka ingestion, the various symptoms a user may exhibit, and the long-Term symptoms a person may have once the acute recovery phase has ended. Once the initial phase of ingestion is over and the patient is medically stabilized, the patient may experience signs and symptoms of psychosis or other psychiatric disorders. It is paramount that healthcare professionals are able to recognize the signs and symptoms of flakka ingestion, know the steps to take to ensure safety of the patient and those around him or her, and also know how to facilitate the patient's recovery.

KW - flakka

KW - implications for practice

KW - synthetic cathinones

UR - http://www.scopus.com/inward/record.url?scp=85058547118&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85058547118&partnerID=8YFLogxK

U2 - 10.1097/JAN.0000000000000252

DO - 10.1097/JAN.0000000000000252

M3 - Article

C2 - 30507821

AN - SCOPUS:85058547118

VL - 29

SP - 255

EP - 259

JO - Journal of Addictions Nursing

JF - Journal of Addictions Nursing

SN - 1088-4602

IS - 4

ER -